Drug overdoses are now the leading cause of accident death in the United States. According to the Centers of Disease Control (CDC), 43,982 drug overdose deaths occurred in 2013 across the nation. That’s two times the amount of overdose deaths a decade ago.
The Rise of an Overdose Epidemic
Unfortunately, over the last four years, drug overdose deaths have significantly spiked in 26 states—an alarming trend that still continues today.
While policymakers and health officials search for solutions, it’s important to realize that we all possess the power to help save lives. Awareness is the key to survival during most medical emergencies; that’s certainly true in the case of a drug overdose.
If you find a loved one has overdosed, or even a complete stranger, knowing how to react could mean the difference between life and death.
Anatomy of an Overdose
An overdose occurs when your body cannot handle the amount of foreign substances in your body. Although signs and symptoms vary depending on the type of drug abused and the person’s tolerance, it’s best to choose caution over discernment.
Simply put; if you feel something is wrong, it probably is.
Signs and Symptoms by Drug
Let’s take a look at the steps you should take when someone has overdosed.
Opiates and benzodiazepines (heroin, Oxycontin, Valium, Xanax) are all depressants, meaning they significantly slow your breathing and heart rate. When a benzo or opioid overdose occurs, the victim runs a significant risk of respiratory failure, which could lead to a coma, permanent brain damage and death.
Signs of a depressant overdose include:
- Shallow breathing or not breathing at all
- Blue lips or fingertips
- Severe disorientation
- No response or the inability to be waken
- Snoring or gurgling sounds
Alcohol is also a depressant and affects the central nervous system similar to opiates and benzodiazepines. While some people may not generally consider alcohol an overdose risk, extreme cases can lead to respiratory failure, cardiac arrest, and choking. Mixing alcohol with other depressants also amplifies the effects of both, increasing the risk of an accidental overdose.
Signs of alcohol poisoning include:
- Severe disorientation and lack of coordination.
- Vomiting while sleeping
- Seizures or rigid spasms
- Irregular or slow breathing
- Clammy, pale, or bluish skin
While overdosing on stimulants (cocaine, speed, methamphetamine) is not as deadly, statistically speaking, as overdosing on depressants, it is still very dangerous. Overdosing on stimulants can cause heart attacks, strokes, seizures and psychosis.
Signs of a stimulant overdose include:
- Chest pain
- Difficult breathing
- Severe headaches
- Disorientation and confusion
- High temperature without sweating
What Actions Should You Take?
If you believe someone is suffering from alcohol poisoning or stimulant overdose, call 911 immediately. Home intervention will be inadequate in these cases.
Saving someone from an opiate overdose, however, requires quick reaction. According to the CDC, over half of all overdose deaths are directly related to prescription opioids and the National Institute on Drug Abuse reports heroin-related deaths have increased five-fold over the last 10 years. Since both of these opiates have a depressant effect, the same intervention tactics are applicable in the event of an overdose.
Step #1 Check Responsiveness
If someone is unconscious with shortness of breath or not breathing, rub your knuckles hard over their chest bone. If they are still unresponsive, call 911 immediately.
Step #2 Perform Rescue Breathing
A majority of overdose deaths are due to respiratory failure, so rescue breathing is crucial when dealing with an overdose. Tilt the head, lift the chin, and pinch the nose. Seal their lips and give two quick breaths into their mouth. Then give one long breath every five seconds.
Step #3 Administer Naloxone
Naloxone (Narcan) is a life-saving drug that reverses the depressing effects of opiates on the central nervous system. Naloxone kits are available in two forms: intranasal and injectable.
Intranasal Naloxone: Pry off yellow caps on the plastic delivery device (needleless syringe,) and pry off the red cap of the cartridge. Screw the naloxone cartridge into the barrel of the syringe. Tilt head back and spray half of the naloxone (1cc) into each nostril.
Injectable Naloxone: Pry the orange top off the naloxone vial. Draw 1cc of naloxone into syringe and inject into a major muscle (buttocks, thighs or shoulders.)
If need be, continue rescue breathing while the naloxone takes effect. If the person is still unresponsive after three to five minutes, administer another dose of naloxone.
Don’t Let Fear Prevent Intervention
Too often, drug overdose deaths occur because a person is hesitant to call an ambulance due to a fear of police involvement. However, 20 states and Washington, D.C. have enacted Good Samaritan Laws to encourage seeking medical help.
The Good Samaritan Laws provide limited immunity for minor drug violations, drug paraphernalia and being under the influence at the time of the medical emergency. Without the threat of legal retribution, drug users are more likely to step in and call 911 to request assistance.
How to Find Help for Substance Misuse
If you or a loved one is struggling with drug or alcohol misuse, it may be time to seek help. For more information on finding rehab programs that meet your requirements, contact American Addiction Centers (AAC) for free at . You can also check your insurance coverage online now to determine whether your health insurance provider will cover rehabilitation.
Additional Reading: A Look at the Physical Anatomy of an Overdose
Addiction Treatment Levels of Care
- Inpatient Drug and Alcohol Rehabilitation
- Outpatient Drug and Alcohol Rehabilitation
- 3-Day, 5-Day and 7-Day Detox Programs
- Sober Living Housing
- Aftercare Programs